Alert archive / Nevada / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Las Vegas, NV

September 5, 1997Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 1997, 3:41 PM PDT for Nye County, Nevada. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1997, 3:41 PM PDT (22:41 UTC)
Expired
Sep 5, 1997, 4:45 PM PDT
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 052241 RRA
SVRLAS
NVC023-052345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT FRI SEP 5 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...NORTHERN NYE COUNTY...INCLUDING TONOPAH
 
AT 335 PM...SEVERE THUNDERTORMS WERE OCCURRING OVER NORTHERN NYE COUNTY
WITH SATELLITE INDICATING THE STRONGEST STORMS NEAR TONOPAH AND OVER
NORTHEAST NYE COUNTY BETWEEN DUCKWATER AND CURRANT. AT 330 PM...THE
TONOPAH AIRPORT REPORTED A WIND GUST TO 60 MPH AS A THUNDERSTORM MOVED
THROUGH.
 
MOVEMENT OF THE THUNDERSTORMS WERE TO THE NORTHEAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME "OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KOSIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:05 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 5, 2:05 PM PDT, 1 hour 36 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT FRI SEP 5 1997

VSBL STLT LOOPER INDICATING T-STORMS POPPING UP ACROSS FCST AREA
WITH MAIN ACTIVITY AT 2030Z OVER MOUNTAINS.  MDLS ALL CONTINUE TO
BE PRETTY SIMILAR WITH ETA PROBABLY THE MOST PESSIMISTIC.  EVEN
OTHER MDLS MAINTAIN A FAIR AMOUNT OF INSTABILITY ACROSS AREA
THROUGH SATURDAY AND EVEN INTO SUNDAY AND KEEP MID LVL MSTR OVER
MUCH OF AREA ALSO.  KEEPING CLOSE EYE ON JETSTREAK CURRENTLY
APPROACHING CENTRAL CA COAST WHICH COULD ACT TO INTENSIFY
CONVECTION OVER INYO AND SAN BERNARDINO COUNTIES LATER THIS
AFTERNOON AND EVENING.  HAVE BUMPED UP POPS OVER THESE AREAS FOR
TONIGHT ACCORDINGLY AND WILL ALSO KEEP STORMS GOING PAST MIDNIGHT.
AS MENTIONED EARLIER...WILL KEEP MENTION OF AT LEAST ISOLD T-STORMS
IN FCST SUNDAY AS DRYING TREND ADVERTISED PAST FEW DAYS BY MDLS
JUST NOT HAPPENING AND THINK IT WILL TAKE STRONGER SWLY FLOW TO DRY
OUT LOW LVL MSTR.  DURING EXTENDED PERIOD...UPPER HIGH SHIFTS
SLIGHTLY EAST THEN MIGRATES BASK WEST AGAIN INTO ERN AZ.
MEANWHILE...UPPER LOW FCST TO CUTOFF OFF CA COAST.  WILL KEEP SCT
T-STORMS IN FCST THROUGH ENTIRE EXTENDED PERIOD.
LAS 2121.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 1:28 PM PDTSevere Thunderstorm WarningVEFLincoln32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.